Wyoming, 2023

Flash Flood in Wyoming, June 4, 2023

June 4, 2023 · NWS RIW · 1 event in 1 county or zone

Almost an inch or rain fell around 20 minutes to the east-southeast of Barnum. Minor flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Almost an inch or rain fell around 20 minutes to the east-southeast of Barnum. Minor flooding occurred. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 4, 11:51 AM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 4, 11:51 AM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1251 PM MDT Sun Jun 4 2023

.DISCUSSION...(This evening through Sunday)
Issued at 1249 PM MDT Sun Jun 4 2023

Current water vapor imagery shows an upper low spinning over
northern Utah, along with the flow of moisture into Wyoming from the
Gulf of Mexico. These have been consistent features over the past
few days. Therefore, showers and thunderstorms are once again
expected across the area today. The precipitable water (PWAT) value
on the 12Z sounding was 0.83", again in the higher end
climatologically; this puts the value between 150% and 200% above
normal. This translates to mean that any showers/thunderstorms today
will likely come with heavy rain. Rain chances today will be less
numerous than the past few days. The best chances will generally be
east of the Divide, thanks to a southeasterly flow entering the
southeastern portion of the state. Isolated chances exist west of
the Divide, with better chances over higher elevations thanks to
enhanced lift. Will continue to monitor river gauges as they respond
to any rain and continued mountain snowmelt.

Today's temperatures will be fairly similar to yesterday, with a
little warming expected due to decreased cloud coverage compared to
yesterday: mid-to-upper 60s west of the Divide and mid-60s to mid-
70s east of the Divide. These temperatures are around or below
normal for early June.

Monday, the current upper low over Utah is set to travel north into
Idaho and fill. Monday will also see afternoon (diurnally driven)
showers/thunderstorms. Coverage will be less than today and the past
few days, but with PWAT values still 150% to 175% above normal, some
heavy rain is still possible to accompany any convective showers.

The forecast is still set on a high pressure system, currently
centered over the North Dakota/Canada border, retrograding slowly
towards Wyoming over the next week, and actually, models are showing
this high remaining through about next Monday (June 12th), although
this is quite far out in terms of looking at models. This high will
keep the overall weather pattern fairly consistent through the week,
the only exception will be any upper lows or shortwaves coming in
from the west. Expect temperatures to slightly warm through the
week, reaching near or above normal. Diurnally driven showers/storms
will also continue, as southeasterly flow remains.

&&

.AVIATION...For the 18Z TAFS through 18Z Monday
Issued at 1127 AM MDT Sun Jun 4 2023

Moisture remains plentiful and well-above the seasonal average
for early June. Intermittent low clouds have plagued a few
locations this morning, but these clouds are on the decline late
Sunday morning. Therefore, VFR to prevail through the period. The
best chance for showers and isolated thunderstorms will be near
and east of the Continental Divide this afternoon and evening. The
primary moisture feed is across central and northern Wyoming, so
have included some TEMPO groups where confidence is a bit higher.
Extensive cloud cover Sunday morning may hinder surface heating
and destabilization, so thunderstorms are expected to be isolated
in nature. Brief MVFR is possible with the heavier showers and
storms along with surface outflow wind 15-25kts. An upper level-
low to our southwest slowly drifts north overnight keeping the
threat of light showers at least through the evening across the
west. Cloud cover begins to dissipate early Monday morning
creating the possibility for areas of fog toward Monday sunrise
for those terminals that receive late Sunday rainfall. Mountain
tops occasionally obscured through 06Z/Monday along and east of
the Continental Divide.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 1249 PM MDT Sun Jun 4 2023

Near to slightly below normal temperatures are expected across the
area today. Scattered showers, with potential for thunderstorms,
through the evening. Places along and east of the Divide will have
the greatest chances, as well as higher elevations across the entire
area. isolated convection is possible anywhere, however. Any rain is
likely to be a wetting rain, thanks to much higher than normal
precipitable water (PWAT) values. Relative humidity values are
expected to remain above critical values. A slight warming trend
this coming week, with lesser chances for rain.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...Wittmann
AVIATION...CNJ
FIRE WEATHER...Wittmann
Hazardous weather outlook, Jun 4, 2:00 AM MST, 11 hours before
Hazardous Weather Outlook
National Weather Service Riverton WY
300 AM MDT Sun Jun 4 2023

WYZ001>020-022>030-051300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
300 AM MDT Sun Jun 4 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Scattered showers and isolated thunderstorms will produce brief,
intense rainfall.

Mountain snowmelt continues to keep water levels elevated on western
Wyoming creeks and rivers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Somewhat drier conditions are expected with a warming trend,
especially after Thursday. Snowmelt will continue west of the
Continental Divide, but the probability of widespread hazardous
weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The Riverton/Lander radar (KRIW), 149 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Johnson

When
June 4, 1:00 PM MST to 5:00 PM MST
Where
Johnson County, 5.88 mi ESE of Barnum to 5.77 mi ESE of Barnum
Cause
Heavy Rain
Reported by
Public
Coordinates
43.640, -106.810

See episode for a description.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105305.